Markov Moment Problem in Concrete Spaces Revisited



Classical and abstract Markov moment problem; concrete spaces; polynomial approximation on unbounded subsets, Markov Moment Problem, Concrete Spaces, Polynomial Approximation On Unbounded Subsets


This review paper starts by recalling two main results on abstract Markov moment problem. Corresponding applications to problems involving concrete spaces of functions and self-adjoint operators are proved in detail. Some modified versions of such results are discussed. In the end, using polynomial approximation on special unbounded closed subsets, some multidimensional Markov moment problem on such subsets are recalled, without repeating the proofs. Our approximation results solve the difficulty arising from the fact that there exist positive polynomials on ,  which cannot be written as sums of squares of polynomials. However, the upper constraint of the solution is written in terms of products of quadratic forms. The solution are operators having as codomain an order complete Banach lattice. The latter space might be a commutative algebra of self-adjoint operators. All solutions obtained in this paper are continuous, and thanks to the density of polynomials in the involved domain function spaces, their uniqueness follows too. Operator valued solutions for classical moment problem are pointed out.


Download data is not yet available.

Author Biography

Octav Olteanu, Politehnica University of Bucharest

Department of Mathematics-Informatics, full Professor.


N. I. Akhiezer, The Classical Moment Problem and Some Related Questions in Analysis, Oliver and Boyd, Edinburgh-London, 1965.>oliver-and-boyd

C. Berg and A.J. Durán, The fixed point for a transformation of Hausdorff moment sequences and iteration of a rational function. Math. Scand. 103 (2008), 11-39.

G. Cassier, Problèmes des moments sur un compact de R^n et décomposition des polynȏmes à plusieurs variables, Journal of Functional Analysis, 58 (1984), 254-266.,

Kleiber and J. Stoyanov, Multivariate distributions and the moment problem, Journal of Multivariate Analysis, 113 (2013), 7-18.>journal-of-multivariate-analysis,

M.G. Krein and A.A. Nudelman, Markov Moment Problem and Extremal Problems, American Mathematical Society, Providence, RI, 1977.

G.D. Lin, J. Stoyanov, Moment Determinacy of Powers and Products of Nonnegative Random Variables, J. Theor Probab (2015) 28: 1337-1353.

M. Marshall, Polynomials non–negative on a strip, Proceedings of the American Mathematical Society, 138 (2010), 1559 - 1567.>proc

J.M. Mihăilă, O. Olteanu, C. Udrişte, Markov-type and operator-valued moment problems, with some applications, Rev. Roum Math Pures Appl., 52, 4 (2007), 405-428.

A. Olteanu, O. Olteanu, Some unexpected problems of the Moment Problem. Proc. of the 6-th Congress of Romanian Mathematicians, Bucharest, 2007, Vol I, Scientific contributions, Romanian Academy PublishingHouse,Bucharest,2009,pp.347-355.

O. Olteanu, Convexité et prolongement d’opérateurs linéaires, C. R. Acad. Sci. Paris, 286, Série A, (1978), 511-514.

O. Olteanu, Application de théorèmes de prolongement d’opérateurs linéaires au problème des moments et à une généralisation d’un théorème de Mazur-Orlicz, C. R. Acad. Sc.i Paris 313, Série I, (1991), 739-742.

O. Olteanu, Approximation and Markov moment problem on concrete spaces. Rendiconti del Circolo Matematico di Palermo, 63 (2014), 161-172.>journal

O. Olteanu, A. Olteanu, Applications of extension theorems of linear operators to Mazur – Orlicz and moment problems, U.P.B. Sci. Bull., Series A, 76, 3(2014), 31-42.

O. Olteanu, Markov moment problems and related approximation, Mathematical Reports, 17(67), (1) (2015), 107-117.

O. Olteanu, Applications of Hahn-Banach principle to the moment problem, Poincare Journal of Analysis & Applications, 1, (2015), 1-28.

O. Olteanu, Approximation, Markov moment problem and related inverse problems, U. P. B. Sci. Bull., Series A, 78, 2(2016), 213-224.

O. Olteanu, Invariant subspaces and invariant balls of bounded linear operators, Bull. Math. Soc. Sci. Math. Roumanie, 59 (107) 3 (2016), 261-271.

O. Olteanu, J.M. Mihăilă, Operator – valued Mazur – Orlicz and moment problems in spaces of analytic functions, U.P.B. Sci. Bull., Series A, 79, 1 (2017), 175-184.

O. Olteanu, J. M. Mihăilă, Polynomial approximation on unbounded subsets and some applications, Asian Journal of Science and Technology, 9, 10 (2018), 8875-8890.

O. Olteanu, Extension of linear operators and polynomial approximation, with applications to Markov moment problem and Mazur-Orlicz theorem, MathLAB Journal, 2, 1 (2019), 91-109.

M. Putinar, Positive polynomials on compact semi-algebraic sets, Indiana University Mathematical Journal, 42, (3) (1993), 969-984.,

K. Schmüdgen, The Moment Problem, Graduate Texts in Mathematics, Springer, 2017.>series

J Stoyanov and C. Vignat, Non-conventional limits of random sequences related to partitions of integers, arXiv: 1901 .04029v 1 [math.PR] 13 Jan 2019. Proceedings of the American Mathematical Society, (in print).>proc




How to Cite

Octav Olteanu, & Janina Mihaela Mihaila. (2020). Markov Moment Problem in Concrete Spaces Revisited. MathLAB Journal, 5, 82-91. Retrieved from



Research Articles